Connecticut, 2021

Damaging Wind in Connecticut, May 26, 2021

May 26, 2021 · NWS OKX · 1 event in 1 county or zone

A cold front triggered thunderstorms across Southern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front triggered thunderstorms across Southern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 26, 5:41 PM EST, 54 minutes earlier.

Area forecast discussion, May 26, 5:41 PM EST, 54 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service New York NY
641 PM EDT Wed May 26 2021

.SYNOPSIS...
A cold front will move across late tonight into early Thursday.
High pressure will then build in from the north for Thursday
into Thursday night but its center will stay well to the
northwest of the region. This will be followed by low pressure
impacting the area Friday into the first half of Saturday. Another
low pressure system may track near the coast for the second half
of the weekend into early next week, while high pressure builds in
from the west.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Made some adjustments to POPs for showers and thunderstorms to
better match with observations according to radar reflectivity.
Convection moving overall eastward at around 30 kt. Added in
some patchy fog and extra clouds for Eastern Long Island and
into Southeast Connecticut.

Main weather issue through tonight will be the convection this
evening ahead of the cold front. Some of the thunderstorms could
be severe. A severe thunderstorm watch is in effect until 10 PM
for NYC, Northeast NJ, the Lower Hudson Valley and Fairfield
County Connecticut including NY Harbor. This is where there is
a 50 percent chance for severe thunderstorms. Farther east,
chances for severe thunderstorm diminish due to less CAPE and
less bulk shear but are still in a 20 to 30 percent range.

Overall, think the convective mode will be line segments and
multicells which are expected to become more disorganized as
they move across eastern sections of the region mid to late
this evening as shear becomes less favorable with winds backing
from low to mid levels. HRRR models shows more disorganized
cells late this evening into the overnight with their
reflectivity fields.

Primary threat will be damaging winds but large hail will also
be a possibility. CAPE extends within -10 to -30 degree C region
on forecast soundings, taller for western locations. An isolated
tornado cannot be ruled out but mainly for north and west of
NYC, where relatively highest severe threat exists. This is also
where low level lapse rates are most steep.

The convection is expected to be in place for locations north
and west of NYC to start this evening and then move eastward
into NYC region, SW Connecticut and Western Long Island going
into mid evening followed by Eastern Long Island and SE
Connecticut for late this evening into the overnight.

Bulk shear between 0 and 6km above ground level will be
increasing this evening and will be getting into more of the
30-40 kt range. There is CAPE extending above an inversion
farther east across Long Island, but less total CAPE than
farther west (and with forecast soundings does not extend as
high). The bulk shear will be a little less as well compared to
farther west.

Still have high enough Bulk Richardson numbers forecast to have
a lingering severe thunderstorm probability going into this
evening but overall trend will be decreasing. Eventually late
this evening into overnight, that number decreases enough such
that no severe risk is expected and thunderstorm possibility
will be much reduced as well with any lingering precipitation.

Showers linger overnight mainly across Eastern Long Island and
Southeast Connecticut with dry conditions returning from west to
east late going into daybreak Thursday (2-6 AM). Lows range from
the low to upper 60s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The mid level flow becomes zonal. Surface high pressure builds
in but its center will remain primarily north of the Great
Lakes.

Surface high pressure builds in on Thursday and drier air will
be advecting in on a west to northwest flow. Clouds decrease in
the morning, with a mostly sunny day expected. Highs will be
more in the range of upper 70s to lower 80s for most locations.

For Thursday night, winds will become more north to northeast
and clouds will increase from NW to SE late. Still expect some
radiational cooling to have a range of lows from upper 40s
across interior and Pine Barrens of Long Island to mid and upper
50s within NYC.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Global models remain in good overall agreement with taking low
pressure over the Ohio Valley on Friday to the south and east of the
area Friday night into Saturday. Confluent flow across the Northeast
at the start of the period, between an upper vortex across eastern
Canada and the southern branch over the northern Mid Atlantic, will
maintain enough of a high to steer the low far enough south. This
will place the area under a strong north to south pressure gradient.
This is significant for a couple of reasons, one it will keep the
area in moderate to heavy overrunning rainfall event, and two, a
strong E/NE flow will elevate the coastal flood threat Friday night
into Saturday (see TIDES/COASTAL FLOODING section below). The 12Z
NAM appears to be an outlier and is farther north with the surface
low track, resulting in a weaker E/NE flow.

Overrunning rain will develop from west to east Friday afternoon and
will be heaviest in the evening and overnight, tapering off late.
Residual light rain may linger into Saturday  morning. Uncertainty
then hinges on whether the southern branch energy cuts off to the
west, as the ECMWF has done the last two cycles. The GGEM has joined
in on this solution. This solution would bring rain back into the
area Saturday night and possibly into Monday. For the time, just
leaning toward lower chances of rain into Monday, with the better
chance being east of the NYC/NJ metro and the Lower Hudson Valley.
This of course is subject to change.

Rainfall amounts have increased across the model suite, with a good
chance of seeing an inch or more of rainfall across the entire
forecast area. Strong, deep-layered lift will reside north of the
low track. This will be the first widespread rainfall event across
the area since May 9-10.

Below normal temperatures for the weekend, but moderating through
early next week as surface high pressure moves offshore with a
return southerly flow and building heights aloft.

There is increasing potential for high risk of rip currents/longshore
current for Saturday and Sunday. Could be looking at marginally
high surf Fri Night into Sat morning as well.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A pre frontal trough develops and moves through late this
afternoon into this evening, followed by a cold front late
tonight into early Thursday morning.

VFR. Thunderstorms becoming likely late in the afternoon and
this evening. Some of the storms may be strong with gusty winds
30-40kt, especially from the NYC metro terminals and north and
west. There is a low chance that a storm will produce small
hail, however, with the uncertainty will not include in the
forecast at this time. MVFR to IFR is likely in the
thunderstorms.

Winds S to SW 10-15kt with gusts up to 20kt this afternoon.
Winds becoming SW to W with the passage of the surface trough,
and then NW with the cold front passage, 5 to around 10kt. Winds
will be NW Thursday, around 310 magnetic at times, 10-15kt with
gusts 15-20kt.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments for timing and flight categories as thunderstorms
develop 22Z-02Z.

There is a moderate haze potential for JFK today.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday afternoon...VFR. W NW winds with gusts around 20 kt.
.Friday...VFR becoming MVFR to IFR in the afternoon with rain.
Winds E/NE increasing to 15g20kt in the afternoon, mainly along
the coast.
.Friday Night...MVFR/IFR in RA. NE wind 15-20G25-30kt along the
coast.
.Saturday-Sunday...MVFR possible with showers. NE to E gusts
20-25kt along coast.
.Monday...VFR. Slight chance of showers east of the NYC metro
terminals.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Showers and thunderstorms will move across the waters this
evening, weakening late this evening into overnight. By
overnight, the convection will be mostly across parts of the
eastern ocean and Long Island Sound. Ahead of a cold front,
expecting SW wind gusts to 25 kt to develop into tonight across
the ocean with ocean seas rising to 5 to 6 ft as well. These
conditions lower below SCA criteria late tonight into Thursday
morning. SCA remains in effect for ocean from Sandy Hook NJ to
Moriches Inlet NY until 2AM Thursday and from Moriches Inlet to
Montauk Point until 6AM Thursday. For non-ocean waters, below
SCA seas are expected and wind gusts will be mainly below SCA
thresholds.

For Thursday through Thursday night, below SCA conditions are
expected on all waters.

Strengthening E-NE flow for Friday and Saturday with a coastal low
will likely brings SCA conditions on all waters and potentially
gales for the ocean waters. Ocean seas may build to 7 top 10 ft or
even higher Friday Night into Saturday.

SCA conditions will likely persist through the remainder of the
weekend, especially on the ocean waters due to a persistent NE flow
of 15 to 20 kt with gusts 20 to 30 kt. Winds and seas will gradually
drop off Sunday night into Monday.

&&

.HYDROLOGY...
The speed of showers and thunderstorms through tonight are fast
enough to preclude any hydrologic issues. Dry conditions are
forecast Thursday through Thursday night.

Potential for 1 to 1 1/2 inches of rainfall Friday afternoon into
Saturday morning.

Hydrologic impacts should be minimal.

&&

.TIDES/COASTAL FLOODING...
Potential for minor to moderate coastal flood impacts across the W
Great South Bay and Jamaica bay during the Friday night high tide
with a coastal low likely tracking to the south of the region.
Potential for minor coastal flood impacts across vulnerable coastal
areas of W LI Sound and Lower NY Harbor during this time. As little
as 3/4 to 1 1/2 ft surge needed for minor flood impacts with that
tidal cycle.

Minor coastal flood impacts could linger into Sat Night high tidal
cycle.

Easterly swells of 7 to 10 ft, possibly higher, will likely result
in a sweep of 3 to 6 ft surf Friday Night into Saturday, causing
some beach erosion issues. At this point, dune impacts should be
limited to localized and minor.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 2 AM EDT Thursday for ANZ353-355.
     Small Craft Advisory until 6 AM EDT Thursday for ANZ350.

&&

SYNOPSIS...JM/DW
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...DW
AVIATION...MET
MARINE...JM/DW
HYDROLOGY...JM/DW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 26, 4:24 PM EST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
524 PM EDT Wed May 26 2021

NJZ002-004-006-103>108-NYZ067>074-176-272130-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Northern Queens-
524 PM EDT Wed May 26 2021

...AIR QUALITY ALERT IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 206 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005-009-272130-
Northern Fairfield-Southern Fairfield-
524 PM EDT Wed May 26 2021

...SEVERE THUNDERSTORM WATCH 206 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ338-272130-
New York Harbor-
524 PM EDT Wed May 26 2021

...SEVERE THUNDERSTORM WATCH 206 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ006-010-NYZ078-177-272130-
Northern New Haven-Southern New Haven-Northwest Suffolk-
Northern Nassau-
524 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

An approaching cold front will bring potential for isolated to
scattered strong to severe thunderstorms this evening. Strong to
damaging wind gusts will be the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-345-353-355-272130-
Long Island Sound West of New Haven CT/Port Jefferson NY-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
524 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

An approaching cold front will bring potential for isolated to
scattered strong to severe thunderstorms this evening. Strong to
damaging wind gusts will be the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gales will be possible on the area ocean waters Friday night into
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-179-272130-
Southwest Suffolk-Southern Nassau-
524 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

An approaching cold front will bring potential for isolated to
scattered strong to severe thunderstorms this evening. Strong to
damaging wind gusts will be the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is the potential for a high risk of rip currents this weekend
at the area ocean beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-178-272130-
Kings (Brooklyn)-Southern Queens-
524 PM EDT Wed May 26 2021

...AIR QUALITY ALERT IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 206 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is the potential for a high risk of rip currents this weekend
at the area ocean beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-011-012-NYZ079-272130-
Northern Middlesex-Northern New London-Southern Middlesex-
Southern New London-Northeast Suffolk-
524 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-350-272130-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
524 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gales will be possible on the area ocean waters Friday night into
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ081-272130-
Southeast Suffolk-
524 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is the potential for a high risk of rip currents this weekend
at the area ocean beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, May 26, 3:44 PM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service New York NY
444 PM EDT Wed May 26 2021

NYZ067-262130-
Orange-
444 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...

At 444 PM EDT, a strong thunderstorm was located over Millrift, or
near Port Jervis, moving east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

This storm will be near...
  Cuddebackville and Huguenot around 455 PM EDT.
  Otisville around 500 PM EDT.
  Middletown and Howells around 510 PM EDT.
  Goshen around 520 PM EDT.
  Montgomery around 525 PM EDT.
  Walden around 530 PM EDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4150 7448 4157 7442 4160 7433 4163 7426
      4163 7425 4160 7425 4158 7413 4161 7413
      4161 7411 4135 7406 4134 7467 4136 7470
      4139 7471 4140 7474 4143 7474 4143 7476
      4145 7476 4146 7475 4149 7476
TIME...MOT...LOC 2044Z 263DEG 33KT 4144 7475
Special weather statement, May 26, 5:45 PM EST, 50 minutes before
Special Weather Statement
National Weather Service New York NY
645 PM EDT Wed May 26 2021

CTZ005-009-NJZ002-004-006-103-104-NYZ067>073-075-078-080-176>179-
262345-
Northern Fairfield-Southern Fairfield-Hudson-Western Bergen-Western
Passaic-Eastern Bergen-Eastern Passaic-Rockland-Southwest
Suffolk-Northern Nassau-Kings (Brooklyn)-Orange-Putnam-Northern
Queens-Northwest Suffolk-Southern Queens-Southern
Westchester-Bronx-New York (Manhattan)-Northern Westchester-Southern
Nassau-
645 PM EDT Wed May 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FAIRFIELD...HUDSON...
CENTRAL PASSAIC...NORTHEASTERN BERGEN...SOUTHEASTERN ORANGE...
QUEENS...PUTNAM...BRONX...KINGS...ROCKLAND...WESTCHESTER...WEST
CENTRAL SUFFOLK...NEW YORK (MANHATTAN) AND NASSAU COUNTIES...

At 644 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ringwood to near Huguenot. Movement
was northeast at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Ringwood and Greenwood Lake around 650 PM EDT.
  Suffern and Sloatsburg around 655 PM EDT.
  Coney Island and Bay Ridge around 700 PM EDT.
  Flatbush and Haverstraw around 705 PM EDT.
  Rockaway Beach and Forest Hills around 710 PM EDT.
  Jamaica and Flushing around 715 PM EDT.
  Valley Stream and Lynbrook around 720 PM EDT.
  Garden City and Mineola around 725 PM EDT.
  Levittown and Westbury around 730 PM EDT.
  Plainview and Syosset around 735 PM EDT.
  Melville and Woodbury around 740 PM EDT.
  Danbury and Commack around 745 PM EDT.

This includes the following New York State COVID tent sites
Lehman College...
Bay Plaza...
New Rochelle...
Aqueduct Racetrack...
Anthony Wayne Rec Center...
and Beverly Road in Brooklyn.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
portions of southern Connecticut...northeastern New Jersey...and
southeastern New York.

LAT...LON 4061 7405 4067 7404 4065 7409 4097 7390
      4092 7428 4115 7443 4151 7373 4153 7353
      4163 7349 4150 7344 4151 7339 4111 7330
      4105 7338 4097 7365 4088 7374 4086 7366
      4097 7339 4094 7326 4080 7323 4053 7395
TIME...MOT...LOC 2244Z 237DEG 42KT 4114 7432 4050 7418
Local storm report, May 26, 6:12 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
712 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     MARINE TSTM WIND 2 ESE JERSEY CITY       40.70N 74.04W
05/26/2021  M55 MPH          ANZ338             NJ   MESONET

            MESONET STATION FW2280 JERSEY CITY.

&&
Local storm report, May 26, 6:27 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
727 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND DMG     FAIR LAWN               40.94N 74.12W
05/26/2021                   BERGEN             NJ   PUBLIC

            LARGE TREE LIMB DOWN. TIME ESTIMATED BY
            RADAR.

&&
Special weather statement, May 26, 6:34 PM EST, 1 minute before
Special Weather Statement
National Weather Service New York NY
734 PM EDT Wed May 26 2021

NYZ078-080-179-270015-
Southwest Suffolk-Northwest Suffolk-Southern Nassau-
734 PM EDT Wed May 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SUFFOLK AND
SOUTHEASTERN NASSAU COUNTIES...

At 734 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Westbury to Lido Beach. Movement was east
at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Islip, Brentwood, Freeport, Long Beach, Centereach, Deer Park,
Lindenhurst, Massapequa, Hauppauge, Ronkonkoma, Stony Brook, Babylon,
Port Jefferson, Robert Moses State Park and Jones Beach.

This includes the following New York State COVID tent sites
Jones Beach...
and SUNY Stony Brook.

LAT...LON 4062 7371 4080 7323 4093 7326 4093 7318
      4097 7317 4099 7311 4098 7304 4071 7305
      4071 7311 4068 7314 4070 7320 4067 7326
      4066 7318 4069 7305 4067 7305 4061 7325
      4057 7370
TIME...MOT...LOC 2334Z 256DEG 31KT 4077 7357 4058 7358

The radar

The Brookhaven radar (KOKX), 96 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
May 26, 6:35 PM EST
Where
Fairfield County, 1.28 mi N of Sherman
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.589, -73.499

Tree reported down on power lines at intersection of Gelston Road and CT Route 39.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954674.